Colorado, 2006

Flash Flood in Colorado, July 21, 2006

July 21, 2006 · NWS PUB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 21, 8:10 AM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 21, 8:10 AM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
910 AM MDT FRI JUL 21 2006

.UPDATE...

UPDATED FIRST COUPLE OF PERIODS TO REFLECT SLIGHTLY LOWER
POPS. MAIN FORCING FOR PRECIP HAS MOVED SOUTH OVER THE RATON AND
SOUTHERN SANGRES. SOME REDEVELOPMENT IS EXPECTED THERE THIS AFTERNOON.
ELSEWHERE...TSTORM COVERAGE/INTENSITY WILL BE LIMITED BY
STABILIZED CONDITIONS THIS MORN...AS LAPSE RATES FALL IN THE WAKE OF
THE FRONTAL PASSAGE. WILL KEEP ISOLD COVERAGE OVER MTS AND
ADJACENT PLAINS AS THERE IS PLENTY OF LLVL MOISTURE AND
CLOUD DECK HAS BROKEN UP A BIT...ALLOWING FOR SOME SFCE
HEATING. ROSE

&&

.PREV DISCUSSION... (ISSUED 341 AM MDT FRI JUL 21 2006)

SHORT TERM...
(TODAY AND TONIGHT)

MAIN CONCERN FOR THE SHORT TERM IS THUNDERSTORM COVERAGE AND
PRECIPITATION AMOUNTS.

TODAY...LARGE MCS ACROSS NEBRASKA AND NORTHERN KANSAS WITH TRAILING
OUTFLOW BOUNDARY STRETCHING INTO SOUTHEAST COLORADO. HARD TO TELL IN
SURFACE DATA WHERE THE ACTUAL FRONTAL BOUNDARY IS LOCATED BUT EXPECT
IT TO PUSH THROUGH THE EASTERN COLORADO PLAINS BY MIDDAY. GOOD
NORTHERLY SURGE BEHIND THIS BOUNDARY WILL TURN WINDS TO THE EAST AND
NORTHEAST. THUNDERSTORM DEVELOPMENT OVER HIGH TERRAIN IN AFTERNOON
WILL MOVE FROM NORTH TO SOUTH. THIS WOULD PUT THE BEST COVERAGE OVER
THE SOUTHERN SANGRE DE CRISTO MOUNTAINS. NAM12 PROGS THE
PRECIPITABLE WATER VALUES TO REMAIN ABOVE ONE INCH OVER EASTERN
MOUNTAINS AND ADJACENT PLAINS SO MOISTURE SUFFICIENT FOR SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAIN POSSIBLE.  NOT LOOKING
FOR MUCH ACTIVITY AWAY FROM THE I-25 CORRIDOR. HEAVIEST RAIN
THURSDAY EVENING WAS OVER PIKES PEAK REGION BUT WITH THE NORTHERLY
FLOW ALOFT THAT SHOULD SHIFT TO THE SOUTHERN SANGRES THIS EVENING.
EASTERLY WIND FLOW SURFACE TO 700 MB SHOULD BE ENOUGH TO PRODUCE THE
THUNDERSTORMS BUT THE LACK OF UPPER DYNAMICS WILL KEEP COVERAGE
DOWN. STAYED WITH CURRENT GRIDS FOR TEMPERATURES AND DEWPOINTS WITH
ONLY SOME MINOR TWEAKING.

TONIGHT...THUNDERSTORMS SHOULD DIMINISH QUICKLY AS UPPER LEVEL RIDGE
BUILDS INTO THE REGION. -WFF-

LONG TERM...

ANOTHER RELATIVELY COOL DAY FOR SATURDAY...WITH TEMPS STAYING AT
OR SLIGHTLY BELOW CLIMO. ALTHOUGH ATMOS DRIES OUT SOME BEHIND
DEPARTING SYSTEM...THERE WILL STILL ENOUGH RESIDUAL MOISTURE TO
WARRANT SOME ISOLATED POPS OVER THE MOUNTAINS. ATMOS LOOKS TOO
STABLE ON THE PLAINS FOR THUNDERSTORMS...AND WITH NORTH NORTHEAST
MID LVL FLOW...THUNDERSTORMS SHOULD HAVE A DIFFICULT TIME
PROPAGATING EASTWARD OFF THE MOUNTAINS. GOING POP GRIDS LOOK
PRETTY GOOD. ONLY CHANGE WAS TO WARM UP MAX TEMPS A DEGREE OR TWO
AS LATEST MODEL GUIDANCE HAS COME IN SLIGHTLY WARMER THAN PREVIOUS
RUNS.

UPPER RIDGE BEGINS TO SHIFT BACK EASTWARD FOR SUNDAY THROUGH
TUESDAY...WHICH SHOULD CAUSE TEMPS TO HEAT BACK UP TOWARDS MID
WEEK. THUNDERSTORM COVERAGE APPEARS TO INCREASE TOWARDS THE MIDDLE
PART OF NEXT WEEK AS MOISTURE RECIRCULATING AROUND THE WRN US UPPER
HIGH BEGINS TO AFFECT THE REGION. MAIN CHANGE WAS TO BUMP UP MAX
TEMPS ACROSS THE EAST...AND TO INCREASE POPS ACROSS THE WEST
MONDAY INTO TUES.

UPPER FLOW BEGINS TO FLATTEN FOR WED...ALLOWING SHORTWAVE ENERGY
TO DROP SOUTHEASTWARD ACROSS THE NRN US ROCKIES AND INTO THE
PLAINS WED NIGHT/THURS. LATEST GFS LOOKS STRONGER WITH THIS
FEATURE THAN IN PREVIOUS RUNS. ECMWF ADVERTISES A SIMILAR
SCENARIO...THOUGH THE SHORTWAVE APPEARS LESS AMPLIFIED THAN GFS. THIS
SHOULD LEAD TO COOLER TEMPS BY THURSDAY WITH ANOTHER UPSWING IN
PRECIPITATION CHANCES AS THE SHORTWAVE DRIVES ANOTHER FRONT
THROUGH SE COLORADO. -KT

PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/50
Hazardous weather outlook, Jul 21, 5:52 AM MST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT FRI JUL 21 2006

COZ058>089-093>099-221300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST COLORADO THIS AFTERNOON
AND THIS EVENING ESPECIALLY OVER THE MOUNTAINS AND NEARBY PLAINS.
STORMS WILL MOVE SLOWLY TO THE SOUTH AND MAY PRODUCE PERIODS OF
HEAVY RAIN ALONG WITH HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND
GUSTS UP TO 50 MPH. THE STORMS WILL ALSO PRODUCE FREQUENT DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH THUNDERSTORMS
MOST WIDESPREAD OVER THE MOUNTAINS. THE MAIN THREAT FROM
THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...WIND
GUSTS UP TO 40 MPH...ALONG WITH LOCALLY HEAVY RAINFALL.
THUNDERSTORMS MAY BECOME MORE WIDESPREAD ON THURSDAY AS ANOTHER
COLD FRONT MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN 2 PM MDT THIS AFTERNOON AND 10 PM MDT THIS
EVENING...MAINLY OVER THE MOUNTAINS AND INTERSTATE 25 CORRIDOR.

The radar

The Pueblo radar (KPUX), 43 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pueblo

When
July 21, 1:35 PM MST to 2:30 PM MST
Where
Pueblo County, Pueblo West
Reported by
TRAINED SPOTTER
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Approximately 2 to 3 inches of rain in one hour caused flooding of roads and other low spots in and around Pueblo West.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522165.